{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,1,6]],"date-time":"2026-01-06T13:32:56Z","timestamp":1767706376850,"version":"3.44.0"},"reference-count":16,"publisher":"BMJ","issue":"4","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2020,4,2]]},"published-print":{"date-parts":[[2020,4]]},"abstract":"<jats:p>Neurotoxicity from intrathecally administered chemotherapeutic drugs is frequent, particularly with some agents like methotrexate, which are more prone to developing adverse effects. Myelopathy ranks among the most frequently reported neurological entities; with the diagnosis being straightforward, after ruling out infectious, metabolic, autoimmune or paraneoplastic causes. Scarcity of cases precludes evidence-based recommendations for the management of these complications. The most common therapeutic approach consists of the suspension of chemotherapy, exclusion of infectious and neoplastic causes, with prompt administration of high-dose steroids. We report a 21-year-old patient with acute lymphoblastic leukaemia, who developed acute transverse myelitis and bilateral sensorineural hearing loss, after five rounds of intrathecal methotrexate and cytarabine. Although neurotoxicity from both agents has been documented, this combination has not been previously reported.<\/jats:p>","DOI":"10.1136\/bcr-2019-234076","type":"journal-article","created":{"date-parts":[[2020,4,16]],"date-time":"2020-04-16T06:39:26Z","timestamp":1587019166000},"page":"e234076","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":5,"title":["Case of neuromyelitis otica: bilateral sensorineural hearing loss and transverse myelopathy following intrathecal chemotherapy"],"prefix":"10.1136","volume":"13","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-4727-2535","authenticated-orcid":false,"given":"Sergio A","family":"Castillo-Torres","sequence":"first","affiliation":[{"name":"Servicio de Neurolog\u00eda, Hospital Universitario \"Dr Jos\u00e9 E. Gonz\u00e1lez\", Monterrey, Nuevo Le\u00f3n, Mexico"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Carlos A","family":"Soto-Rinc\u00f3n","sequence":"additional","affiliation":[{"name":"Servicio de Neurolog\u00eda, Hospital Universitario \"Dr Jos\u00e9 E. Gonz\u00e1lez\", Monterrey, Nuevo Le\u00f3n, Mexico"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"H\u00e9ctor J","family":"Villarreal-Montemayor","sequence":"additional","affiliation":[{"name":"Servicio de Neurolog\u00eda, Hospital Universitario \"Dr Jos\u00e9 E. Gonz\u00e1lez\", Monterrey, Nuevo Le\u00f3n, Mexico"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Beatriz","family":"Ch\u00e1vez-Lu\u00e9vanos","sequence":"additional","affiliation":[{"name":"Servicio de Neurolog\u00eda, Hospital Universitario \"Dr Jos\u00e9 E. Gonz\u00e1lez\", Monterrey, Nuevo Le\u00f3n, Mexico"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2020,4,15]]},"reference":[{"key":"2025082804455959000_13.4.e234076.1","doi-asserted-by":"publisher","DOI":"10.1007\/s11910-016-0686-x"},{"key":"2025082804455959000_13.4.e234076.2","doi-asserted-by":"crossref","DOI":"10.1155\/2019\/4047617","article-title":"Complications of intrathecal chemotherapy in adults: single-institution experience in 109 consecutive patients","volume":"2019","author":"Byrnes","year":"2019","journal-title":"J Oncol"},{"key":"2025082804455959000_13.4.e234076.3","doi-asserted-by":"crossref","first-page":"391","DOI":"10.1007\/s11060-015-1727-z","article-title":"Myelopathy following intrathecal chemotherapy in adults: a single institution experience","volume":"122","author":"Cachia","year":"2015","journal-title":"J Neurooncol"},{"key":"2025082804455959000_13.4.e234076.4","doi-asserted-by":"crossref","first-page":"679","DOI":"10.1200\/JCO.1991.9.4.679","article-title":"Cytarabine and neurologic toxicity","volume":"9","author":"Baker","year":"1991","journal-title":"J Clin Oncol"},{"key":"2025082804455959000_13.4.e234076.5","first-page":"798","article-title":"Acute cerebellar syndrome, conjunctivitis, and hearing loss associated with low-dose cytarabine administration","volume":"21","author":"Cersosimo","year":"1987","journal-title":"Drug Intell Clin Pharm"},{"key":"2025082804455959000_13.4.e234076.6","doi-asserted-by":"crossref","first-page":"277","DOI":"10.2165\/00044011-200525040-00008","article-title":"Bilateral sensorineural hearing loss after adjuvant treatment with cyclophosphamide, methotrexate, fluorouracil and alternative oral medications in a male with breast cancer","volume":"25","author":"Marioni","year":"2005","journal-title":"Clin Drug Investig"},{"key":"2025082804455959000_13.4.e234076.7","doi-asserted-by":"publisher","DOI":"10.1097\/01.mph.0000162527.85024.e9"},{"key":"2025082804455959000_13.4.e234076.8","doi-asserted-by":"publisher","DOI":"10.1016\/0387-7604(94)90079-5"},{"key":"2025082804455959000_13.4.e234076.9","doi-asserted-by":"crossref","first-page":"155","DOI":"10.1002\/ajh.24611","article-title":"Dorsal column myelopathy after intrathecal chemotherapy for leukemia","volume":"92","author":"Pinnix","year":"2017","journal-title":"Am J Hematol"},{"key":"2025082804455959000_13.4.e234076.10","doi-asserted-by":"crossref","first-page":"1025","DOI":"10.1016\/j.jocn.2012.06.018","article-title":"Methotrexate-Induced myelopathy mimicking subacute combined degeneration of the spinal cord","volume":"20","author":"Gosavi","year":"2013","journal-title":"J Clin Neurosci"},{"key":"2025082804455959000_13.4.e234076.11","doi-asserted-by":"crossref","first-page":"107","DOI":"10.1179\/2045772312Y.0000000081","article-title":"Dorsal column myelopathy following intrathecal chemotherapy for acute lymphoblastic leukemia","volume":"37","author":"Joseph","year":"2014","journal-title":"J Spinal Cord Med"},{"key":"2025082804455959000_13.4.e234076.12","doi-asserted-by":"crossref","DOI":"10.1186\/s13256-015-0597-5","article-title":"Methotrexate myelopathy after intrathecal chemotherapy: a case report","volume":"9","author":"Murata","year":"2015","journal-title":"J Med Case Rep"},{"key":"2025082804455959000_13.4.e234076.13","doi-asserted-by":"crossref","first-page":"207","DOI":"10.4103\/0971-5851.190361","article-title":"Subacute quadriplegic myelopathy following intrathecal methotrexate","volume":"37","author":"Maramattom","year":"2016","journal-title":"Indian J Med Paediatr Oncol"},{"key":"2025082804455959000_13.4.e234076.14","doi-asserted-by":"crossref","first-page":"4066","DOI":"10.3892\/ol.2016.4519","article-title":"Transverse myelopathy occurring with intrathecal administration of methotrexate and cytarabine chemotherapy: a case report","volume":"11","author":"Pan","year":"2016","journal-title":"Oncol Lett"},{"key":"2025082804455959000_13.4.e234076.15","doi-asserted-by":"crossref","first-page":"117955571880907","DOI":"10.1177\/1179555718809071","article-title":"Intrathecal methotrexate-induced necrotizing myelopathy: a case report and review of histologic features","volume":"11","author":"Tariq","year":"2018","journal-title":"Clin Med Insights Pathol"},{"key":"2025082804455959000_13.4.e234076.16","doi-asserted-by":"crossref","first-page":"638","DOI":"10.1002\/ccr3.2026","article-title":"Acute lumbar polyradiculoneuropathy as early sign of methotrexate intrathecal neurotoxicity: case report and literature review","volume":"7","author":"Montejo","year":"2019","journal-title":"Clin Case Rep"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2019-234076","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:46:08Z","timestamp":1756381568000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2019-234076"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2020,4]]},"references-count":16,"journal-issue":{"issue":"4","published-online":{"date-parts":[[2020,4,15]]},"published-print":{"date-parts":[[2020,4]]}},"alternative-id":["10.1136\/bcr-2019-234076"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2019-234076","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2020,4]]}}}